| Model Number |
G59746 |
| Medical Device Problem Codes |
Retraction Problem (1536); Material Twisted/Bent (2981)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
02/21/2025
Type of Reportable Event
Malfunction
Event or Problem Description
The provide explained that after pass 4 with the needle they were unable to fully retract the needle into the sheath and was also unable to advance the stylet all the way back into the needle.The cases were completed with a competitor device.The following information has been received via email on (b)(6) 2025.2.Is an acknowledgment letter (formal notification of the complaint being received) required? no 3.Is any account action needed (credit, no charge replacement, no action, investigation results, etc.)? no charge replacement.4.Will the facility be reporting this to a government agency (fda, competent authority, etc.) no 5.Can you provide any patient information (age, weight, gender, preexisting conditions)? no 6.What type of procedure was being performed? endoscopic ultrasound with fine needle biopsy.7.Please describe the location in the body for the intended target site (pancreas, stomach, lungs, etc.) pancreas.1.(if lungs, which lymph node was being targeted? e.G., 2r, 2l, 4r, ao, ar, 11ri, 11s, etc.).8.Please describe the size of the intended target site.Unknown.9.Was gaining access to the target site difficult? no 10.Was puncture of the targeted site difficult? no 11.What is the scope manufacturer and model number that was used? olympus uct-180.12.Was the scope recently service/repaired? unknown.13.Was the device used in a tortuous position? mildly.14.Are images of the device or procedure available? no 15.Was the device damaged in packaging before removal? unknown.16.Was the device damaged on removal from packaging? unknown.17.Was force required to remove the device? unknown.18.When was the issue noted? e.G., on advancement of the sheath/needle or on needle retraction? on advancement of stylet into the needle when attempting to provide.Specimen for cytology.19.Were any other defects (other than the complaint issue) observed on the delivery system (e.G., kinks) prior to return? mild kink noted below strain relief on handle 1.(if yes, please specify what additional defect(s) were observed and where on the device this was observed).20.Did the patient require any additional interventions/procedures or experience any adverse effects due to this event? no 21.If additional intervention was performed, was it during the same procedure as the device failure or was it scheduled for another day? no 22.If the report involves a kink, bend, or break in the needle, where is this located on the device (handle end (proximal end) or patient end (distal end))? mild kink noted below strain relief on handle.23.Was gaining access to the target site difficult? no 24.Was force required on insertion of device into scope? no 25.Was resistance felt while inserting the device through the scope? no 26.If the device was kinked below the sheath extender, was the kink observed before inserting the device into the scope? unknown.27.When was the issued with the product noted? on advancement of the sheath/needle or on needle retraction? retraction.28.Was the endoscope in a flexed or twisted position at any time during the procedure? yes, but mild.29.Was the stylet partially removed when advancing the needle into the target site? unknown.30.Was the syringe used during the procedure, after the stylet was removed? no 31.Was difficulty experienced while retracting the needle? no 32.Was it possible to be fully retract before removing the needle from the patient? yes 33.How many samples were obtained (passes completed) with this needle? 3 34.Did any section of the device detach inside the patient? no 35.When the needle tip was advanced into the target site was the distal scope position adjusted so as to strain or flex the needle? yes 36.For procore needle, is the device damage located at the notch/core trap? (if no, please specify where the damage is located) n/a 37.If an ebus procedure, did the needle tip hit the cartilage rings of the trachea? n/a 38.Was there difficulty locking the sheath (or needle) in place or slipping experienced during use? unknown.39.Was the stylet fully in place inside the needle when advancing into the targeted site? unknown.
Additional Manufacturer Narrative
Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
Additional Manufacturer Narrative
Supplemental report is being submitted due to the completion of the investigation on 25-jun-2025.Investigation - evaluation.Device evaluation: 1 unit of lot c2211869 of echo-bx-3-22 was returned evaluation opened in its original packaging.The device related to this occurrence underwent a laboratory evaluation on 02 apr 2025.On evaluation of the devices the following observations were made: visual inspection: device returned with stylet and distal end of needle not fully inserted into the device.Kink below sheath extender observed.Distal end of needle examined and no issue observed.Functional inspection: sheath extender unable to advance and retract.Returned at position 2.Needle handle able to advance to position 3 but will not advance any further.When needle handle retracted the distal end of needle did not retract into the sheath.Needle handle cut open with pipe cutter and attempted to remove needle from the device but unable to.Stylet able to be removed from device and no issue observed with the stylet.Sheath extender cut open with pipe cutter and kink observed within sheath extender section.Manufacturing records: prior to distribution, all echo-bx-3-22 devices are subjected to functional checks and visual inspection to ensure device integrity.A review of the manufacturing records for echo-bx-3-22 of lot number c2211869 did not reveal any discrepancies that could have contributed to this complaint issue.Review historical data: the review of relevant manufacturing records confirms the failure mode has not previously occurred for this work order.Instructions for use and/label: the warnings section of the instructions for use, ifu0136 which accompanies this device instructs the user to; "visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use".There is no evidence to suggest that the customer did not follow the instructions for use (ifu0136).Image review: an image was not returned for evaluation.Root cause analysis: a definitive root cause for the customer complaint could not be determined, as the circumstances of use cannot be fully replicated in the laboratory.However, a possible root cause could be a combination of tortuous anatomy and the device being used in a flexed or twisted position during the fourth pass, which may have led to a proximal kink below the sheath extender.Additionally, the user may have applied excessive force while attempting to expel the collected specimen, which could have placed strain on the needle within the handle, resulting in a kink within the handle.Both the kink below the sheath extender and the kink within the handle may have prevented the stylet from advancing through the needle and further obstructed needle retraction into the sheath.Corrective action/correction: complaints of this nature will continue to be monitored for similar events.Summary of investigation: confirmed quantity of 1 device, confirmed used.According to the initial reporter, the patient did not require any additional procedures due to this occurrence.Investigation findings conclude that a possible root cause could be a combination of tortuous anatomy and the device being used in a flexed or twisted position during the fourth pass, which may have led to a proximal kink below the sheath extender.Additionally, the user may have applied excessive force while attempting to expel the collected specimen, which could have placed strain on the needle within the handle, resulting in a kink within the handle.Both the kink below the sheath extender and the kink within the handle may have prevented the stylet from advancing through the needle and further obstructed needle retraction into the sheath.Complaint is confirmed based on visual and/or functional inspection.
Event or Problem Description
Supplemental report is being submitted due to the completion of the investigation on 25-jun-2025.The following information has been requested via email on 24mar2025.Sg 24mar2025.1.Can it be confirmed with the customer if the needle could be retracted into the sheath? 2.They have provided contradicting information.In the original complaint description they have noted ¿the provide explained that after pass 4 with the needle they were unable to fully retract the needle into the sheath and was also unable to advance the stylet all the way back into the needle.The cases were completed with a competitor device.The event happened today, 2/21 and i was notified on 2/21.¿ 3.In answers to additional questions, they have noted they could fully retract the needle into the sheath.32.Was it possible to be fully retract before removing the needle from the patient? yes.The following information has been received via email on 25mar2025.Sg 26mar2025.1.The customer confirmed that they were able to retract the needle into the sheath after completing the 4th pass, avoiding the potential of causing damage to the scope or harming the patient.The needle was then advanced outside of the scope to expel the collected specimen.It was then noted that the stylet could not be advanced down the needle.The customer then found they were unable to retract the needle into the sheath.